Monday, 10 December 2012

C-Difficile - The Evil Bacteria That Makes Life Miserable

When my son Nicholas was about fourteen, he had a major hip surgery.  Because of his severe cerebral palsy, the doctors decided it would be best to send Nicholas straight to the ICU rather than the recovery room after the surgery.  Of course my husband Jim and I were waiting anxiously for our boy to be wheeled, still asleep, into his bay in the bright and beeping environment of intensive care.  Nick began to spike a temperature soon after his arrival - a urinary tract infection was diagnosed.  Then the diarrhea started.  Wikipedia describes the 'hospital superbug' C-Difficile this way: Clostridium difficile (pronunciation below) (from the Greek kloster (κλωστήρ), spindle, and Latindifficile,[1] difficult), also known as "CDF/cdf", or "C. diff", is a species of Gram-positive bacteriaof the genus Clostridium that causes severe diarrhea and other intestinal disease when competing bacteria in the gut flora have been wiped out by antibiotics.

Patients undergoing major surgery very often have an in-dwelling catheter and these are notorious for causing urinary tract infections, as it did in Nick's case.  But the anti-biotics automatically prescribed to prevent blood and bone infections in orthopaedic surgery candidates were the culprit in Nick's C-Difficile.  So, another antibiotic was prescribed to knock out both the UTI and the C-Diff and this time, the strongest one on the market - Vancomycin.  It eventually worked, but not before interacting with Nick's anti-seizure medication.... but that's a story for another day.  Nicholas did, eventually, recover from his surgery and from his urinary tract infection and C-Difficile.  At the time, I thought, "Boy, I hope I never see that condition in anyone I love again".  

Fast forward to last March.  My Mum, who is a decade short of being a centenarian, contracted the dreaded C-Diff infection - not once, but twice.  The second time was in the hospital while she was waiting for a nursing home bed, arranged on a short term basis just to get her strength back. One of the hospital staff was guilty of infecting her again.  After an arduous course of vancomycin, my Mum got better - until three days ago.



Mum has gastro problems at the best of times and when a gastro bug hit her residence and spreading like wildfire, of course she got it.  She's back in hospital and we just found out that she's positive for C-Diff again ..... or is she, really?   A little further reading into C-Diff yielded this surprising nugget: Latent symptoms of C. difficile infection often mimic some flu-like symptoms and can mimic disease flare in patients with inflammatory bowel disease-associated colitis.  So.  My mother's symptoms may be C-Diff and we'll know that if she's worse.  If she continues to recover without medication or intravenous fluids, then we'll 

know that she had a nasty case of the flu, but that the bacteria C-Difficil happens to still reside in her gut 'harmlessly'.  Another key fact I learned about about this superbug: In a very small percentage of the adult population, C. difficile bacteria naturally reside in the gut. Other people accidentally ingest spores of the bacteria while they are patients in a hospital, nursing home, or similar facility.

So, how can the frail, elderly and vulnerable avoid getting C-Difficile? Good hand washing, including the use of anti-bacterial gels and the avoidance of anti-biotic treatments for routine infections (unless absolutely necessary).  That's what my mother's doctor said and it's what we practice the best we can in our family.  Sometimes, though, superbugs live up to their name. 


Post a Comment